Alert archive / Georgia / Flash Flood Warnings in 2024
Flash Flood Warning 40, NWS Atlanta, GA
NWS Atlanta, GA issued this flash flood warning at Jul 28, 2024, 8:25 PM EDT for Coweta County, Georgia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2024, 8:25 PM EDT (00:25 UTC)
- Expired
- Jul 28, 2024, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- None
County Coweta County, GA
The radar
The Atlanta radar (KFFC), 28 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 8:30 PM EDT | RAIN 3.25 | 2 Wnw Newnan, GA | Rainfall report along Thomas Way just off of Franklin Rd in NW Newnan. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 355 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
677
WGUS52 KFFC 290025
FFWFFC
GAC077-290330-
/O.NEW.KFFC.FF.W.0040.240729T0025Z-240729T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
825 PM EDT Sun Jul 28 2024
The National Weather Service in Peachtree City has issued a
* Flash Flood Warning for...
Northwestern Coweta County in west central Georgia...
* Until 1130 PM EDT.
* At 825 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Newnan, East Newnan, Arnco-Sargent, Dunaway Gardens, Madras and
Handy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3335 8498 3337 8499 3341 8499 3349 8483
3344 8470 3331 8470 3329 8480
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
790
WGUS72 KFFC 290330
FFSFFC
Flash Flood Statement
National Weather Service Peachtree City GA
1130 PM EDT Sun Jul 28 2024
GAC077-290340-
/O.EXP.KFFC.FF.W.0040.000000T0000Z-240729T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coweta GA-
1130 PM EDT Sun Jul 28 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN COWETA COUNTY...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 3349 8483 3344 8470 3331 8470 3329 8480
3335 8498 3337 8499 3341 8499
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 7:45 PM EDT, 40 minutes earlier.
Area forecast discussion, Jul 28, 7:45 PM EDT, 40 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 745 PM EDT Sun Jul 28 2024 ...New 00Z Aviation Discussion... .SHORT TERM... (This afternoon through Monday) Issued at 254 PM EDT Sun Jul 28 2024 Current radar loop shows mainly showers with some isolated thunderstorms across the area this afternoon. Expecting these storms to continue through the evening hours then begin to taper off by Midnight. A fairly large upper level ridge over the area is keeping a cap on things and not letting the storms become severe today. This ridge will begin to slide a bit SE into the northern Gulf allowing the upper level flow to become NWLY through Mon evening. At the surface there is a weak high pressure wedge that has set up mainly across eastern portions of the state. Deep moisture will continue across the area through the short term even with the upper level NWLY flow setting up. The CAD wedge will be scoured out through Monday, and dewpoints in the mid 70s and precipitable water values over 2 inches will move across eh entire area. While QPF totals through the short term are in the 1-2 inch range, it will definitely be possible to see locally higher totals, especially in western Georgia and where any training of stronger storms occurs. This is reflected by the WPC Excessive Rainfall Outlook, which indicates a Slight Risk (level 2 of 4) for flash flooding in far northwest Georgia today and across much of north Georgia Monday. 01 && .LONG TERM... (Tuesday morning through next Saturday) Issued at 254 PM EDT Sun Jul 28 2024 Tuesday morning's upper level pattern shows a fairly shallow trough over the Appalachians and a broad ridge over the central CONUS and even into the Southwest. Upper level flow is weak with the strongest jet streak cresting the ridge over the northern plains at about 70kts. Moisture will remain entrenched across the Southeast with PWATS of 1.75 to 2.25 inches. The classic summer time pattern of diurnally driven thunderstorms will continue through much of the longterm, though the weak NW flow may mean a little more organization of loosely clustered thunderstorms. With the ridge as broad as it is, the best MCS maintenance will likely remain to our north, however this does not rule out the potential for continued convection into north GA with significant cold pools in the Ohio and Tennessee River valleys. The main hazards with any thunderstorms would be gusty winds and heavy rainfall. Most areas will see less than 0.5" of rain through Wednesday, however given the high PWATs thunderstorms will likely become locally efficient rain makers and could produce locally high precipitation rates (2+"/hr) and accumulations. NW flow will help to push some drier air into the area, dropping PWATs closer to 1.5" to 2.0". This is still closer to the 75% of climatological PWATs for this time of the year, so conditions will still be a little soupy. Drier conditions and building high pressure will mean more spriest thunderstorms activity relative to the the last week. Continued 30% PoPs will likely remain given diurnal heating and moisture availability. The main hazard through the end of the week will be heat indices. Temperatures in the mid to upper 90s returns by Thursday, and dewpoints in the 70s could see heat indices above 104+ for a large portion of the CWA. SM && .AVIATION... (00Z TAFS) Issued at 730 PM EDT Sun Jul 28 2024 Thunderstorms continue in the Atlanta metro area, and these should continue for the next couple of hours. Storms will be associated with vsby reductions to at least 2SM and potential wind gusts to 25 knots. Rain will gradually taper off area-wide by late this evening. Low clouds are expected to develop late tonight, with cigs mostly around 800 ft and some patchy, mostly light fog. Lower cigs are possible at AHN by daybreak, accompanied by vsby reductions to 4SM or below. More storms are expected Monday afternoon, with PROB30 for all terminals. Winds will remain light outside of thunderstorms. Wind directions will become SW at ATL by around 12Z, then more westerly by late Monday morning. //ATL Confidence...00Z Update... Medium for timing and height of low cigs Monday morning along with exact start time of tstms during the day Monday. High for other elements. SEC && .PRELIMINARY POINT TEMPS/POPS... Athens 71 87 71 91 / 50 70 40 50 Atlanta 71 87 72 90 / 60 80 40 70 Blairsville 66 82 66 85 / 70 80 50 80 Cartersville 71 87 72 90 / 60 80 50 70 Columbus 74 91 74 93 / 30 80 30 80 Gainesville 71 85 72 89 / 60 80 40 60 Macon 73 89 71 92 / 30 70 40 60 Rome 71 88 73 91 / 60 80 50 70 Peachtree City 72 89 71 90 / 50 70 40 70 Vidalia 73 90 73 92 / 20 60 30 60 && .FFC WATCHES/WARNINGS/ADVISORIES...None. SHORT TERM...01 LONG TERM....SM AVIATION...SEC
Hazardous weather outlook, Jul 28, 2:51 PM EDT, 5 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 251 PM EDT Sun Jul 28 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-291900- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 251 PM EDT Sun Jul 28 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered to numerous thunderstorms will continue this afternoon and evening. A few strong storms may produce frequent lightning, gusty winds, and heavy rainfall. Localized flash flooding will be possible, especially across northwest Georgia. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Scattered to numerous thunderstorms, mainly in the afternoon and evening, can be expected each day through Saturday. The greatest coverage of thunderstorms is expected Sunday and Monday. A few storms each day could become strong, capable of producing frequent lightning, gusty winds, and heavy rainfall with localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jul 28, 6:08 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
608 PM EDT Sun Jul 28 2024
GAZ020-021-031-032-282245-
Cobb GA-Cherokee GA-Bartow GA-Paulding GA-
608 PM EDT Sun Jul 28 2024
...A strong thunderstorm will impact portions of northeastern
Paulding, southwestern Cherokee, northwestern Cobb and southeastern
Bartow Counties through 645 PM EDT...
At 608 PM EDT, a strong thunderstorm was near Cross Roads, or 8 miles
south of Cartersville, moving northeast at 10 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Cartersville, Kennesaw, Acworth, Emerson, George Washington Carver St
Pk, Cross Roads, Burnt Hickory Ridge, Kellogg Creek, Red Top Mountain
State Park, Oak Grove, and New Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3394 8483 3404 8493 3422 8483 3418 8461
3402 8458
TIME...MOT...LOC 2208Z 228DEG 9KT 3405 8479
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 28, 7:59 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
759 PM EDT Sun Jul 28 2024
GAZ053-054-290030-
Fayette GA-Coweta GA-
759 PM EDT Sun Jul 28 2024
...A strong thunderstorm will impact portions of west central Fayette
and central Coweta Counties through 830 PM EDT...
At 759 PM EDT, a strong thunderstorm was over East Newnan, or over
Newnan, moving east at 15 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Newnan, Peachtree City, Tyrone, Palmetto, Moreland, Sharpsburg,
Turin, East Newnan, Cannongate, Arnco-Sargent, Thomas Crossroads, and
Madras.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3351 8466 3351 8463 3338 8457 3323 8460
3326 8483 3346 8487
TIME...MOT...LOC 2359Z 261DEG 14KT 3336 8476
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:18 PM EDT | Flash Flood Warning | FFC | Meriwether | 3 hr |
| Jul 28, 8:43 PM EDT | Flash Flood Warning | FFC | Clayton, Fayette, Fulton | 3 hr |
| Jul 29, 12:33 AM EDT | Special Weather Statement | FFC | Dooly, Pulaski | 27 min |
| Jul 29, 2:14 PM EDT | Special Weather Statement | FFC | Barrow, Clarke, Oconee, Walton | 31 min |
| Jul 29, 2:25 PM EDT | Special Weather Statement | FFC | Clayton | 35 min |
| Jul 29, 2:42 PM EDT | Special Weather Statement | FFC | Rockdale | 33 min |
| Jul 29, 2:45 PM EDT | Special Weather Statement | FFC | Clarke, Morgan, Oconee, Oglethorpe, Walton | 30 min |
| Jul 29, 3:09 PM EDT | Special Weather Statement | FFC | Greene, Morgan, Oglethorpe, Taliaferro, Wilkes | 36 min |
| Jul 29, 3:10 PM EDT | Special Weather Statement | FFC | Butts, Henry, Jasper, Newton | 35 min |
| Jul 29, 3:45 PM EDT | Special Weather Statement | FFC | Butts, Jasper, Putnam | 30 min |
| Jul 29, 3:46 PM EDT | Special Weather Statement | FFC | Greene, Hancock, Taliaferro | 29 min |
| Jul 29, 4:08 PM EDT | Special Weather Statement | FFC | Taliaferro, Warren | 37 min |
| Jul 29, 4:16 PM EDT | Special Weather Statement | FFC | Jones | 29 min |
| Jul 29, 4:42 PM EDT | Special Weather Statement | FFC | Baldwin, Twiggs, Washington, Wilkinson | 33 min |
| Jul 29, 5:12 PM EDT | Special Weather Statement | FFC | Bleckley | 33 min |
| Jul 29, 5:14 PM EDT | Special Weather Statement | FFC | Johnson, Twiggs, Wilkinson | 31 min |
| Jul 29, 5:41 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Murray, Whitfield | 49 min |
| Jul 29, 5:46 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge, Pulaski | 44 min |
| Jul 29, 5:48 PM EDT | Special Weather Statement | FFC | Emanuel, Johnson, Laurens, Treutlen | 27 min |
| Jul 29, 6:00 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Dade, Walker | 45 min |
| Jul 29, 6:05 PM EDT | Special Weather Statement | FFC | Dodge | 25 min |
| Jul 29, 6:09 PM EDT | Special Weather Statement | FFC | Wilcox | 36 min |
| Jul 29, 6:18 PM EDT | Special Weather Statement | FFC | Emanuel, Laurens, Treutlen | 27 min |
| Jul 29, 6:21 PM EDT | Severe Thunderstorm Warning | FFC | Gilmer, Gordon, Murray, Whitfield | 39 min |
| Jul 29, 6:23 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Floyd, Walker | 52 min |
| Jul 29, 6:30 PM EDT | Special Weather Statement | FFC | Dodge | 15 min |
| Jul 29, 6:36 PM EDT | Special Weather Statement | FFC | Pike, Spalding | 39 min |
| Jul 29, 6:43 PM EDT | Special Weather Statement | FFC | Laurens, Telfair, Wheeler | 32 min |
| Jul 29, 6:44 PM EDT | Special Weather Statement | FFC | Emanuel, Montgomery, Toombs, Treutlen, Wheeler | 31 min |
| Jul 29, 6:46 PM EDT | Severe Thunderstorm Warning | FFC | Butts, Fayette, Henry, Lamar, Monroe, Pike and 2 more | 44 min |
| Jul 29, 6:47 PM EDT | Severe Thunderstorm Warning | FFC | Telfair, Wilcox | 43 min |
| Jul 29, 6:48 PM EDT | Severe Thunderstorm Warning | FFC | Gilmer, Gordon, Murray, Pickens, Whitfield | 25 min |
| Jul 29, 6:52 PM EDT | Severe Thunderstorm Warning | FFC | Dodge, Telfair | 38 min |
| Jul 29, 7:01 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Floyd, Gordon, Polk | 44 min |
| Jul 29, 7:11 PM EDT | Severe Thunderstorm Warning | FFC | Chattahoochee, Marion, Schley, Stewart, Webster | 49 min |
| Jul 29, 7:11 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Cherokee, Gordon, Pickens | 32 min |
| Jul 29, 7:15 PM EDT | Special Weather Statement | FFC | Montgomery, Toombs, Wheeler | 30 min |
| Jul 29, 7:27 PM EDT | River Flood Warning | FFC | Clayton, Fayette, Spalding | 7 hr |
| Jul 29, 7:30 PM EDT | Special Weather Statement | FFC | Carroll, Haralson, Paulding | 45 min |
| Jul 29, 7:30 PM EDT | Special Weather Statement | FFC | Telfair | 15 min |
| Jul 29, 7:32 PM EDT | Special Weather Statement | FFC | Monroe, Pike, Upson | 43 min |
| Jul 29, 7:36 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Cherokee, Cobb, Fulton, Paulding | 39 min |
| Jul 29, 7:38 PM EDT | Special Weather Statement | FFC | Webster | 37 min |
| Jul 29, 7:48 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Haralson | 27 min |
| Jul 29, 7:56 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Cobb, Douglas, Fulton, Haralson, Paulding | 34 min |
Nearby
Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.